Tennessee, 2012Flash Flood and Damaging Winds in Tennessee, May 29, 2012
May 29, 2012 · NWS OHX · 25 events in 10 counties and zones
From the mid morning hours through the early evening hours on Tuesday, May 29th, across ten counties in Middle Tennessee, as successive lines of showers and thunderstorms moved through during the mid morning hours and through the afternoon hours respectively, some thunderstorms reached severe thresholds producing thunderstorm wind damage. There was also flash flooding in Benton County and a…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $294,000
- Crop damage
- $11,000
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
From the mid morning hours through the early evening hours on Tuesday, May 29th, across ten counties in Middle Tennessee, as successive lines of showers and thunderstorms moved through during the mid morning hours and through the afternoon hours respectively, some thunderstorms reached severe thresholds producing thunderstorm wind damage. There was also flash flooding in Benton County and a lightning strike in Stewart County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 29, 2:12 AM CST, 3 hours 48 minutes earlier.
Area forecast discussion, May 29, 2:12 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY 3 IN PARA 5
NATIONAL WEATHER SERVICE NASHVILLE TN
312 AM CDT TUE MAY 29 2012
.DISCUSSION...FRONTAL SYSTEM NEAR ST LOUIS IS MOVING SEWD TOWARD
THE AREA. AT THE SAME TIME...MOISTURE ASSOCIATED WITH BERYL IS
INCREASING OVER EAST TN. THE INCREASED COLUMN MOISTURE AND THE
PRESENCE OF THE FRONT WILL PUSH POPS INTO THE CHANCE CATEGORY FOR
TODAY. LOCAL WRF BRINGS MOISTURE ASSOCIATED WITH THE FRONT INTO
STEWART COUNTY BY LATE MORNING AS MOISTURE ASSOCIATED WITH BERYL
BUILDS UP OVER EAST TN AND THE CUMBERLAND PLATEAU.
FRONT PUSHES THROUGH THE MIDSTATE...GOING QUASI-STATIONARY JUST TO
THE SOUTH OF THE AREA BY LATE TONIGHT. POPS DIMINISH TONIGHT AS
MID LEVEL DRY AIR PUSHES INTO THE AREA. NOT MUCH HAPPENING ON WED
UNTIL DRY AIR GETS PUSHED OUT OF THE AREA AND THE FRONT TO THE
SOUTH MOVES BACK NORTH DRIFTS BACK NORTH BY THU AM.
BY THU AM A VIGOROUS H5 WAVE DROPS INTO THE PLAINS...SPINNING UP A
MAJOR SFC LOW IN THE LOWER PLAINS. THE SFC LOW PUSHES NEWD INTO
THE MID MS/OH/TN VALLEYS BY LATE THU. OF COURSE...THIS INCREASES
POPS SIGNIFICANTLY FOR THU THROUGH FRI AM. AT THIS POINT THE GFS
AND ECM DIVERGE A BIT. THE ECM MOVES THE SYSTEM FASTER EAST ON THU
NGT AND FRI WITH COLD AIR COMING IN FASTER ON THE ECM COMPARED TO
THE GFS. HAVE STRUCK COMPROMISES ON POPS AND TEMPS TO BRIDGE THESE
DIFFERENCES.
THERE WAS SOME INDICATION OF POST FRONTAL SHOWERS ON BOTH MODELS
BUT LOCATION AND TIMING WAS RATHER DIFFICULT TO DETERMINE AND HAVE
THUS LEFT SUN AND MON DRY.
AS FAR AS WX THREATS GO...THE DAY 3 OUTLOOK FOR THU/THU NGT HAS A SLIGHT
RISK FOR SVR TSTMS. HPC HAS ABOUT 1-2 INCHES OF RAINFALL FOR THEIR 5
DAY TOTALS FOR THIS WEEK(MON-FRI) WITH THE HEAVIEST RAINFALL
RESERVED FOR THE OH VALLEY AREA.
WELL I GUESS THE GOOD NEWS IS THAT WE'LL GET A COUPLE OF
DAYS (FRI-SAT) OF AT OR BELOW NORMAL TEMPS BEFORE THE HEAT COMES
BACK. MAY WILL WIND UP WELL ABOVE NORMAL TEMPERATURE WISE...THE
SEVENTH MONTH IN A ROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 89 65 90 64 / 40 20 05 10
CLARKSVILLE 88 62 88 60 / 40 20 05 10
CROSSVILLE 82 61 86 60 / 50 30 05 20
COLUMBIA 90 65 91 65 / 40 30 05 20
LAWRENCEBURG 90 64 91 64 / 30 30 10 20
WAVERLY 90 64 89 63 / 40 20 10 20
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
JLM
Hazardous weather outlook, May 29, 3:28 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT TUE MAY 29 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
428 AM CDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA TODAY WITH SCATTERED
THUNDERSTORMS. HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS WILL
BE POSSIBLE WITH THE STRONGER STORMS. THE COLD FRONT IS EXPECTED
TO MOVE SOUTH OF THE AREA TONIGHT...WITH A SLIGHT CHANCE OF
THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A STRONGER SYSTEM WILL BRING MORE THUNDERSTORMS TO THE AREA
THURSDAY AFTERNOON AND THURSDAY NIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THURSDAY
AFTERNOON AND THURSDAY NIGHT.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
04
In the hours before
Special weather statement, May 29, 4:27 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT TUE MAY 29 2012
TNZ022-291100-
BENTON-
527 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY...
AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMDEN...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3620 8814 3622 8814 3624 8810 3628 8809
3635 8798 3631 8795 3622 8795 3616 8791
3613 8792 3609 8795 3598 8817 3604 8822
3612 8822
04Special weather statement, May 29, 5:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 AM CDT TUE MAY 29 2012
TNZ005-022>024-056-291230-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-
632 AM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY AND STEWART COUNTIES...
AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE ACROSS BENTON...WESTERN
HUMPHREYS...HOUSTON AND SOUTHERN STEWART COUNTIES.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3612 8822 3626 8809 3636 8810 3637 8801
3645 8806 3663 8764 3654 8762 3584 8777
3577 8799 3581 8798 3581 8802 3585 8805
3583 8809 3584 8821
04Event by event
23 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.
Flash Flood, Benton
- When
- May 29, 6:00 AM CST to 10:30 AM CST
- Where
- Benton County, Camden to Eva
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.050, -88.100
Several roads flooded northeast of Camden including Ebenezer Road, Joe Corbitt Road, Flatwoods Road, and Cuff Road. Within this area, CoCoRaHS reports measured 5.75 inches of rainfall between 4:45 am and 8:22 am.
Thunderstorm Wind, Benton
- When
- May 29, 6:15 AM CST
- Where
- Benton County, 0.62 mi NNE of Camden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.059, -88.098
Several trees were downed in and around Camden.
Thunderstorm Wind, Benton
- When
- May 29, 6:40 AM CST
- Where
- Benton County, 2.66 mi NW of Way
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.149, -88.031
Several trees were blown down on Cedar Grove Road.
Lightning, Stewart
- When
- May 29, 9:00 AM CST
- Where
- Stewart County, 0.95 mi SW of Dover
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.472, -87.844
Lightning struck a shed and set it on fire on Leatherwood Road in Dover. Specific details on how much damage occurred to the shed and associated damage costs were unknown.
Thunderstorm Wind, Montgomery
- When
- May 29, 3:50 PM CST
- Where
- Montgomery County, 1.4 mi SSW of Park Lane
- Measured
- 73 kt (84 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.553, -87.443
Roof was blown off of Allen’s Gun Shop on Dover Road.
Thunderstorm Wind, Montgomery
- When
- May 29, 3:55 PM CST
- Where
- Montgomery County, 0.69 mi N of Port Royal
- Measured
- 67 kt (77 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.560, -87.150
A roof was blown off a building in Port Royal. Type of building was unknown. Several trees were also downed in this area.
Thunderstorm Wind, Montgomery
- When
- May 29, 4:00 PM CST
- Where
- Montgomery County, Clarksville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.530, -87.350
Some trees were downed behind the target shopping center off of Dunlop Lane.
Thunderstorm Wind, Montgomery
- When
- May 29, 4:00 PM CST
- Where
- Montgomery County, 1.31 mi ENE of Kennedy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.630, -87.260
Several one foot trees were downed along with some corn fields that were flattened.
Thunderstorm Wind, Robertson
- When
- May 29, 4:00 PM CST
- Where
- Robertson County, 0.51 mi NE of Sadlersville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.606, -87.114
Some trees were snapped near Adams.
Thunderstorm Wind, Stewart
- When
- May 29, 4:00 PM CST
- Where
- Stewart County, 0.92 mi ESE of Cumberland City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.393, -87.636
A tree was downed in Cumberland City.
Thunderstorm Wind, Robertson
- When
- May 29, 4:00 PM CST
- Where
- Robertson County, 0.39 mi NE of Sadlersville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.604, -87.115
Some trees were downed across western portions of county.
Thunderstorm Wind, Robertson
- When
- May 29, 4:11 PM CST
- Where
- Robertson County, 2.76 mi S of Adams
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.540, -87.070
Multiple trees were downed at the intersection of Glenn Raven Road and Turnersville Road.
Thunderstorm Wind, Montgomery
- When
- May 29, 4:15 PM CST
- Where
- Montgomery County, Shiloh
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -87.500
A few trees were downed across southwestern portions of the county in and around Shiloh.
Thunderstorm Wind, Houston
- When
- May 29, 4:15 PM CST
- Where
- Houston County, 2.01 mi ENE of Spring Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.338, -87.565
A few trees were downed on State Highway 46 near the Dickson County Line.
Thunderstorm Wind, Robertson
- When
- May 29, 4:15 PM CST
- Where
- Robertson County, 1.81 mi W of Turnersville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 36.501, -87.063
In Turnersville and the surrounding areas multiple trees were reported downed and Glenn Raven Road was temporarily blocked. One vehicle was struck by a fallen tree. Law enforcement officials confirmed that no one was injured. Specific details concerning any damage to the vehicle were unknown.
Thunderstorm Wind, Robertson
- When
- May 29, 4:15 PM CST
- Where
- Robertson County, Cedar Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.550, -87.000
A tree was downed in Cedar Hill.
Thunderstorm Wind, Humphreys
- When
- May 29, 4:25 PM CST
- Where
- Humphreys County, 0.39 mi NE of Waverly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.084, -87.795
A train track gate was blown down in Waverly. Details concerning which particular train track gate blown down were unknown. Several trees were also downed in Waverly.
Thunderstorm Wind, Robertson
- When
- May 29, 4:35 PM CST
- Where
- Robertson County, 1.73 mi ENE of Greenbrier
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.439, -86.771
Some trees were downed along Distillery Road.
Thunderstorm Wind, Rutherford
- When
- May 29, 5:20 PM CST
- Where
- Rutherford County, 1.55 mi NNE of Sandhill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.052, -86.544
A tree fell on a home on Clearlake Drive in La Vergne. Details concerning any damage that occurred to the home were unknown.
Thunderstorm Wind, Rutherford
- When
- May 29, 5:25 PM CST
- Where
- Rutherford County, 0.89 mi SW of Sandhill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.020, -86.560
Several trees and large limbs were blown down near Veterans Memorial Park.
Thunderstorm Wind, Rutherford
- When
- May 29, 5:25 PM CST
- Where
- Rutherford County, 0.89 mi NE of Sandhill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.040, -86.540
Numerous trees and large limbs were blown down in the Lake Forest Subdivision.
Thunderstorm Wind, Coffee
- When
- May 29, 6:25 PM CST
- Where
- Coffee County, 0.56 mi E of Tullahoma
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.370, -86.220
Multiple trees were downed resulting in power outages in Tullahoma.
Thunderstorm Wind, Lawrence
- When
- May 29, 6:30 PM CST
- Where
- Lawrence County, 0.75 mi SSE of Leoma
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.160, -87.345
A tree fell on a house on Fair Street in Leoma. Specific details concerning any damage to the house were unknown.
Thunderstorm Wind, Lawrence
- When
- May 29, 6:50 PM CST
- Where
- Lawrence County, 1.79 mi SW of St Joseph
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.030, -87.520
A tree was downed across County Highway 326. Several other roads across southern portions of the county had trees downed on them too.
Thunderstorm Wind, Giles
- When
- May 29, 7:10 PM CST
- Where
- Giles County, Minor Hill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.050, -87.150
In and around Minor Hill, several trees fell on roadways and scattered power outages were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Tornado and Damaging Winds in South Carolina, May 29, 20121 death · $46,000 · EF1 · 6 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, May 29, 2012$291,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
- Flash Flood and Hail in Pennsylvania, May 29, 2012$105,000 · 1 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375501, 377401, 377161, 375500, 377633, 377356, 377167, 377170, 377360, 377365, 377368, 377630, 377371, 377374, 377389, 377628, 377378, 377405, 377383, 377635, 377636, 377404, 377397, 377396, 382641.